NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which Glasgow Coma Scale score indicates a fully alert patient?

  1. A12
  2. B10
  3. C3
  4. D15
2.Nursing fundamentalsHard

A patient on regular morphine is very drowsy, has pinpoint pupils and is breathing 8 times a minute. What is the priority?

  1. ALet the patient sleep and recheck in four hours
  2. BCall for help, support breathing, withhold the opioid and prepare naloxone as per protocol
  3. CGive a strong cup of coffee
  4. DGive the next morphine dose as prescribed
3.Infection control & patient safetyMedium

A nurse gives part of a dose of an opioid from a vial and must discard the rest. What is correct?

  1. AReturn the rest to the patient’s medication drawer
  2. BDiscard it in front of a second licensed (registered) nurse, who witnesses and documents it
  3. CDiscard it alone in the sink and document the amount wasted later in the shift
  4. DKeep the rest for the patient’s next dose
4.Infection control & patient safetyHard

A patient with a sealed radioactive implant reports that the implant has fallen out onto the bed. What should the nurse do?

  1. ALeave it on the bed until the radiation team arrives tomorrow
  2. BPick it up with gloved hands and put it in the clinical waste
  3. CUse long-handled forceps to place it in the lead container
  4. DAsk the patient to hold it until help arrives
5.Prioritization & delegationMedium

A nurse takes a telephone order from a provider. What must the nurse do?

  1. ACarry out the order first and ask the provider to confirm it later
  2. BWrite the order down and read it back to the provider to confirm it
  3. CAsk the ward clerk to take the order on the nurse’s behalf instead
  4. DRemember the order and write it in the chart at the end of the shift
6.Prioritization & delegationHard

A medical-unit nurse is floated to intensive care and given a patient on a ventilator, which the nurse has never managed. What is the best response?

  1. ARefuse to work and go home, because the assignment is unsafe
  2. BLeave the intensive care unit and go back to the medical unit without telling anyone
  3. CAccept the full assignment without comment to avoid conflict
  4. DTell the charge nurse about the gap, accept tasks within competence and ask for support
7.Clinical nursingMedium

How should a nurse communicate with a patient who has impaired hearing?

  1. ATalk to the patient's relative instead of to the patient directly
  2. BShout loudly from the end of the bed so they can hear
  3. CSpeak very quickly to save time
  4. DFace the patient, speak clearly and reduce background noise
8.Clinical nursingHard

A patient after major surgery has a falling blood pressure, rising heart rate and a swollen, tense abdomen, though the wound dressing is dry. What should you suspect?

  1. ANormal postoperative swelling with no concern
  2. BUrinary tract infection
  3. CConstipation
  4. DInternal bleeding
9.Lab values & electrolytesMedium

A patient with pneumonia had a CRP of 180 mg/L on admission and 40 mg/L after 4 days of antibiotics. What does this most likely show?

  1. AThe antibiotic is causing liver damage
  2. BThe inflammation is settling with treatment
  3. CThe patient has developed a new infection
  4. DThe infection has spread to another organ
10.Lab values & electrolytesHard

A malnourished patient starts eating again and, on day 3, has a phosphate of 1.2 mg/dL (0.39 mmol/L) with muscle weakness and shortness of breath. What is the main risk?

  1. AKidney stones from calcium released by the bones
  2. BRapid weight gain, but no serious danger
  3. CWeak breathing muscles and heart failure from low phosphate
  4. DHyperkalemia caused by cells releasing potassium
11.PharmacologyMedium

How does sucralfate help a peptic ulcer heal?

  1. AIt blocks histamine H2 receptors in the stomach
  2. BIt forms a protective coating over the ulcer base
  3. CIt kills Helicobacter pylori directly
  4. DIt neutralises acid by releasing bicarbonate
12.PharmacologyHard

During an alteplase infusion for acute ischaemic stroke, the patient develops a sudden severe headache and her level of consciousness falls. What is the nurse's first action?

  1. ASlow the infusion to half the rate and recheck in 30 minutes
  2. BStop the alteplase infusion and notify the provider urgently
  3. CGive a bolus of heparin to prevent a new clot
  4. DGive paracetamol for the headache and continue the infusion
13.Med-surg: cardiovascular & respiratoryMedium

A patient taking isosorbide mononitrate asks about sildenafil for erectile dysfunction. What is the main danger?

  1. ABleeding from the gums
  2. BSevere hypotension
  3. CA very high potassium level
  4. DSevere hypertension
14.Med-surg: cardiovascular & respiratoryHard

Two days after a coronary stent, a patient on aspirin and ticagrelor has black, tarry stools and feels faint on standing. What should the nurse do?

  1. AGive a laxative and repeat the observations tomorrow
  2. BReassure the patient that iron tablets cause black stools
  3. CCheck vital signs, report urgently and anticipate a blood count
  4. DStop both antiplatelet drugs permanently on the nurse's own decision
15.Med-surg: neuro, endocrine & renalMedium

A patient taking dapagliflozin (an SGLT2 inhibitor) is vomiting, with blood ketones of 4.5 mmol/L but a glucose of only 11 mmol/L. What should be suspected?

  1. AA normal side effect needing no action
  2. BHyperosmolar hyperglycaemic state
  3. CEuglycaemic diabetic ketoacidosis
  4. DHypoglycaemia caused by the vomiting
16.Med-surg: neuro, endocrine & renalHard

A patient with motor neurone disease reports morning headaches, poor sleep and sleepiness during the day. What do these symptoms suggest?

  1. ALow mood, which should be treated with an antidepressant first
  2. BWeak breathing at night, so a review for ventilation support
  3. CNormal tiredness that needs no specific action
  4. DA side effect of riluzole, which should be stopped straight away by the nurse
17.Med-surg: GI, perioperative & oncologyMedium

Which description fits a category (stage) 4 pressure ulcer?

  1. AA blister filled with clear fluid over the heel or sacrum
  2. BIntact skin with redness that does not blanch
  3. CFull-thickness loss with exposed bone, tendon or muscle
  4. DA shallow wound into the dermis only
18.Med-surg: GI, perioperative & oncologyHard

A nurse teaches a patient after a laparoscopic fundoplication for reflux. Which statement shows a need for further teaching?

  1. A"I should eat smaller meals for a while after the operation."
  2. B"Fizzy drinks will help me bring up wind after meals."
  3. C"I'll eat soft, moist food at first and chew it well."
  4. D"Some difficulty swallowing can happen in the early weeks."
19.Maternity & obstetric nursingMedium

A woman at 39 weeks with a healthy pregnancy asks about walking in early labour. What is the best advice?

  1. AWalking and upright positions can help progress
  2. BUpright positions always make labour slower
  3. CShe must stay in bed on her back for the whole labour
  4. DWalking will cause the cord to prolapse
20.Maternity & obstetric nursingHard

Just after delivery of the placenta, a woman suddenly has severe pain, heavy bleeding and shock. No fundus can be felt abdominally and a mass is seen at the vulva. What is most likely?

  1. ACervical laceration
  2. BUterine atony
  3. CUterine inversion
  4. DAmniotic fluid embolism
21.Pediatric nursingMedium

Which finding is an early sign of shock in a child?

  1. AA fast heart rate with a prolonged capillary refill
  2. BSlow, deep breathing with a normal heart rate
  3. CA warm, flushed child with a strong, bounding pulse
  4. DLow blood pressure with a slow heart rate and pauses in breathing
22.Pediatric nursingHard

Which treatment is not routinely recommended for a typical infant with bronchiolitis?

  1. ABronchodilators or corticosteroids
  2. BHelp with feeding or fluids if intake is poor
  3. CGentle nasal suction if the nose is blocked
  4. DOxygen if the saturation is persistently low
23.Mental health nursingMedium

Which setting is best for an initial assessment interview with a new patient?

  1. AA small office with the nurse sitting behind a high desk between herself and the door
  2. BA quiet, private room with chairs at the same level and easy access to the door
  3. CThe corridor, so that the interview can be done quickly
  4. DThe busy day room, so that the patient feels part of the ward
24.Mental health nursingHard

Which finding best helps to distinguish serotonin syndrome from neuroleptic malignant syndrome?

  1. AHyperreflexia and clonus with a rapid onset suggest serotonin syndrome
  2. BConfusion occurs only in neuroleptic malignant syndrome, never in serotonin syndrome
  3. CSweating occurs only in neuroleptic malignant syndrome
  4. DFever is present only in serotonin syndrome
25.Nursing math & unit conversionsMedium
1234567891011125:10 AM?04:1005:1017:1006:10

Practice exercise (made-up values, not clinical guidance). A dose is charted at 5:10 AM. Which entry is the same time on the 24-hour clock? Click it.

5:10 AM
  1. 104:10
  2. 205:10
  3. 317:10
  4. 406:10
26.Nursing math & unit conversionsHard
1½ fl oz? mL2½ tsp? mL3 tbsp? mL2 cups? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1½ fl oz of juice, 2½ tsp of cough syrup, 3 tbsp of liquid supplement, 2 cups of tea. Using the equivalents given, find the total oral intake V in mL.

1 fl oz = 30 mL1 tsp = 5 mL1 tbsp = 15 mL1 cup = 8 fl oz = 240 mL
V = mL
27.Dosage calculationsMedium
12 kg5 mg/kg/day4× per dayD = ? mg

A patient weighs 12 kg. The prescribed dose is 5 mg/kg per day, given in 4 equal doses. How many milligrams D are given per dose?

12 kg5 mg/kg/day4× per day
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 4650 units of a drug that comes as 5000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

4650 units5000 units/mL
V = mL
29.IV infusion ratesMedium
360 mLleft? mL/h5 h left

500 mL was ordered over 8 hours. After 3 hours you find that 360 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 8 hafter 3 h: 360 mL
R = mL/h
30.IV infusion ratesHard
2 g250 mL? mL/h1.5 mg/min

A bag contains 2 g of a drug in 250 mL. The order is 1.5 mg per minute. At what rate R do you set the pump, in mL/h?

2 g/250 mL1.5 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftmilk200 mLsoup150 mLwater200 mLice chips240 mLIV infusion125 mL/h × 12 hIV antibiotic2 × 100 mLurine150 mLurine150 mLurine225 mLwound drain150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

milk: 200 mLsoup: 150 mLwater: 200 mLice chips: 240 mLIV infusion: 125 mL/h × 12 hIV antibiotic: 2 × 100 mLurine: 150 mLurine: 150 mLurine: 225 mLwound drain: 150 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL300 mL infused60 mL/h17:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 60 mL/h. At 17:00, 300 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL300 mL infused60 mL/h
t = h
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: weak; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: D · 15

Why this is the answer

The GCS ranges from 3 (deep coma) to 15 (fully alert). A score of 8 or less usually means the airway is at risk.

Answer

D · 15
2.Nursing fundamentals

Answer: B · Call for help, support breathing, withhold the opioid and prepare naloxone as per protocol

Why this is the answer

Reduced consciousness, slow breathing and pinpoint pupils suggest opioid toxicity. The nurse should get help, maintain the airway and give oxygen as needed, stop further opioids and use naloxone as prescribed by protocol.

Answer

B · Call for help, support breathing, withhold the opioid and prepare naloxone as per protocol
3.Infection control & patient safety

Answer: B · Discard it in front of a second licensed (registered) nurse, who witnesses and documents it

Why this is the answer

Wasting controlled substances requires a witness, usually another licensed nurse, and both document the waste. This prevents and detects drug diversion.

Answer

B · Discard it in front of a second licensed (registered) nurse, who witnesses and documents it
4.Infection control & patient safety

Answer: C · Use long-handled forceps to place it in the lead container

Why this is the answer

A dislodged source is never touched by hand. Long-handled forceps keep distance, the lead container shields the source, and the radiation safety officer is informed immediately.

Answer

C · Use long-handled forceps to place it in the lead container
5.Prioritization & delegation

Answer: B · Write the order down and read it back to the provider to confirm it

Why this is the answer

For telephone and verbal orders, the nurse writes down the full order and reads it back so the provider can confirm it. This “read-back” prevents errors from mishearing.

Answer

B · Write the order down and read it back to the provider to confirm it
6.Prioritization & delegation

Answer: D · Tell the charge nurse about the gap, accept tasks within competence and ask for support

Why this is the answer

A nurse should clearly state the limits of their competence and ask for an assignment or support that keeps patients safe. Leaving without handover would be patient abandonment.

Answer

D · Tell the charge nurse about the gap, accept tasks within competence and ask for support
7.Clinical nursing

Answer: D · Face the patient, speak clearly and reduce background noise

Why this is the answer

Facing the patient in good light, speaking clearly at a normal pace, checking hearing aids and reducing noise improves communication. Written information can also help.

Answer

D · Face the patient, speak clearly and reduce background noise
8.Clinical nursing

Answer: D · Internal bleeding

Why this is the answer

Haemodynamic signs of shock with abdominal distension suggest intra-abdominal haemorrhage, even without visible blood loss. Urgent surgical review is required.

Answer

D · Internal bleeding
9.Lab values & electrolytes

Answer: B · The inflammation is settling with treatment

Why this is the answer

CRP has a short half-life of about 19 hours, so it falls within days when inflammation is controlled. A falling CRP, together with clinical improvement, supports a response to treatment; a CRP that stays high or rises again needs review.Checked against: C-reactive protein · MedlinePlus (NIH) (2025)

Answer

B · The inflammation is settling with treatment
10.Lab values & electrolytes

Answer: C · Weak breathing muscles and heart failure from low phosphate

Why this is the answer

When feeding restarts, insulin drives phosphate into the cells, so serum phosphate can fall sharply (refeeding syndrome). Severe hypophosphatemia weakens the diaphragm and heart. Phosphate is replaced, and feeding is increased slowly.Checked against: Refeeding Syndrome · StatPearls (NCBI Bookshelf)

Answer

C · Weak breathing muscles and heart failure from low phosphate
11.Pharmacology

Answer: B · It forms a protective coating over the ulcer base

Why this is the answer

Sucralfate forms a gel-like barrier that sticks to the ulcer and protects it from acid and pepsin. It is taken on an empty stomach and can reduce the absorption of other drugs taken at the same time.

Answer

B · It forms a protective coating over the ulcer base
12.Pharmacology

Answer: B · Stop the alteplase infusion and notify the provider urgently

Why this is the answer

A sudden headache and neurological decline during thrombolysis suggest intracranial haemorrhage. The infusion is stopped at once and the provider is called for urgent assessment and imaging.

Answer

B · Stop the alteplase infusion and notify the provider urgently
13.Med-surg: cardiovascular & respiratory

Answer: B · Severe hypotension

Why this is the answer

Phosphodiesterase-5 inhibitors such as sildenafil enhance the vasodilator effect of nitrates and can cause profound, life-threatening hypotension. The combination is contraindicated, and patients should tell emergency staff if they have taken one.

Answer

B · Severe hypotension
14.Med-surg: cardiovascular & respiratory

Answer: C · Check vital signs, report urgently and anticipate a blood count

Why this is the answer

Melaena with postural dizziness suggests upper gastrointestinal bleeding, a risk with dual antiplatelet therapy. The nurse assesses for shock, informs the team urgently and expects bloods, a group and save (type and screen) and possibly endoscopy. Stopping antiplatelets after a stent risks stent thrombosis, so the decision belongs to the medical and cardiology team.

Answer

C · Check vital signs, report urgently and anticipate a blood count
15.Med-surg: neuro, endocrine & renal

Answer: C · Euglycaemic diabetic ketoacidosis

Why this is the answer

SGLT2 inhibitors lower glucose by increasing urinary glucose loss, so DKA can occur with only moderately raised glucose. Ketones should be checked in any unwell patient on these drugs, and the drug is stopped during acute illness (sick-day rules).

Answer

C · Euglycaemic diabetic ketoacidosis
16.Med-surg: neuro, endocrine & renal

Answer: B · Weak breathing at night, so a review for ventilation support

Why this is the answer

Weak respiratory muscles cause nocturnal hypoventilation and a rise in CO2, leading to morning headaches, disturbed sleep and daytime drowsiness. Non-invasive ventilation can improve symptoms and survival, in line with the patient's wishes.

Answer

B · Weak breathing at night, so a review for ventilation support
17.Med-surg: GI, perioperative & oncology

Answer: C · Full-thickness loss with exposed bone, tendon or muscle

Why this is the answer

Category 4 has full-thickness loss with exposed bone, tendon or muscle and often undermining or tunnelling. Category 3 reaches the fat but does not expose bone, tendon or muscle.

Answer

C · Full-thickness loss with exposed bone, tendon or muscle
18.Med-surg: GI, perioperative & oncology

Answer: B · "Fizzy drinks will help me bring up wind after meals."

Why this is the answer

Fundoplication wraps the stomach around the lower oesophagus, so belching may be hard and gas bloat is common; fizzy drinks make it worse. Soft food, small meals and good chewing help while early swelling settles.

Answer

B · "Fizzy drinks will help me bring up wind after meals."
19.Maternity & obstetric nursing

Answer: A · Walking and upright positions can help progress

Why this is the answer

Upright positions and mobility in the first stage can shorten labour and reduce the need for epidurals. She can choose positions that feel comfortable.

Answer

A · Walking and upright positions can help progress
20.Maternity & obstetric nursing

Answer: C · Uterine inversion

Why this is the answer

An absent fundus on palpation with a mass in the vagina and shock suggest uterine inversion. Help is called immediately, oxytocin is stopped and the uterus is replaced as soon as possible by the medical team.

Answer

C · Uterine inversion
21.Pediatric nursing

Answer: A · A fast heart rate with a prolonged capillary refill

Why this is the answer

Children maintain their blood pressure until late in shock. Early signs include tachycardia, prolonged capillary refill, cool peripheries, reduced urine output and changes in behaviour.

Answer

A · A fast heart rate with a prolonged capillary refill
22.Pediatric nursing

Answer: A · Bronchodilators or corticosteroids

Why this is the answer

Guidelines advise supportive care for bronchiolitis: oxygen when needed, fluids or feeding support and suction of blocked noses. Bronchodilators, steroids and antibiotics have not been shown to help typical cases and are not routinely used.

Answer

A · Bronchodilators or corticosteroids
23.Mental health nursing

Answer: B · A quiet, private room with chairs at the same level and easy access to the door

Why this is the answer

A private, quiet space protects confidentiality and helps the patient talk. Seating at the same level is less intimidating, and keeping access to the door supports safety for both people.

Answer

B · A quiet, private room with chairs at the same level and easy access to the door
24.Mental health nursing

Answer: A · Hyperreflexia and clonus with a rapid onset suggest serotonin syndrome

Why this is the answer

Both can cause fever, confusion and autonomic instability. Serotonin syndrome starts within hours and causes neuromuscular excitation (hyperreflexia, clonus). NMS develops over days with "lead-pipe" rigidity and slowed reflexes.

Answer

A · Hyperreflexia and clonus with a rapid onset suggest serotonin syndrome
25.Nursing math & unit conversions

Answer: 05:10

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

5 AM → 05

Answer

05:10

Answer

05:10
26.Nursing math & unit conversions

Answer: V = 582.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

1½ fl oz = 1.5·30 = 45 mL
2½ tsp = 2.5·5 = 12.5 mL
3 tbsp = 3·15 = 45 mL
2 cups = 2·240 = 480 mL

Add

V = 45 + 12.5 + 45 + 480 = 582.5 mL

Answer

V = 582.5 mL
27.Dosage calculations

Answer: D = 15 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

5·12 = 60 mg

Per dose

D = 60/4 = 15 mg

Answer

D = 15 mg
28.Dosage calculations

Answer: V = 0.93 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 4650/5000 = 0.93 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.93 mL
29.IV infusion rates

Answer: R = 72 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/8 = 62.5 mL/h

New rate

R = 360/5 = 72 mL/h

Answer

R = 72 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: R = 11.25 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

2000 mg/250 mL = 8 mg/mL

Dose per hour

1.5·60 = 90 mg/h

Pump rate

R = 90/8 = 11.25 mL/h

Answer

R = 11.25 mL/h
31.IV fluids & fluid balance

Answer: B = 1695 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 150 + 200 = 550 mL
ice chips: 240/2 = 120 mL
IV infusion: 125·12 = 1500 mL
IV antibiotic: 2·100 = 200 mL
total intake = 2370 mL

Total output

150 + 150 + 225 + 150 = 675 mL

Balance

B = 2370 − 675 = 1695 mL

Answer

B = 1695 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 11.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 300 = 700 mL

Time

t = 700/60 = 11.67 ≈ 11.7 h

Answer

t = 11.7 h

That is about 11 h 40 min, so the bag runs out at about 04:40.

33.Clinical assessment scores

Answer: MFS = 100

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 15 + 20 + 10 + 15 = 100

Answer

MFS = 100
34.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 0 + 20 + 0 + 0 = 35

Risk level

35 → moderate risk

Answer

moderate risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions